Format

Send to

Choose Destination
Eur J Emerg Med. 2011 Apr;18(2):121-3. doi: 10.1097/MEJ.0b013e32834130ab.

Diltiazem poisoning treated with hyperinsulinemic euglycemia therapy and intravenous lipid emulsion.

Author information

1
Department of Intensive Care, Cliniques St-Luc, 10 Avenue Hippocrate, Brussels, Belgium.

Abstract

Intravenous lipid emulsion (ILE) has been proposed as a rescue therapy for severe local anesthetic drugs toxicity, but experience is limited with other lipophilic drugs. An 18-year-old healthy woman was admitted 8 h after the voluntary ingestion of sustained-release diltiazem (3600 mg), with severe hypotension refractory to fluid therapy, calcium salts, and high-dose norepinephrine (6.66 μg/kg/min). Hyperinsulinemic euglycemia therapy was initiated and shortly after was followed by a protocol of ILE (intralipid 20%, 1.5 ml/kg as bolus, followed by 0.25 ml/kg over 1h). The main finding attributed to ILE was an apparent rapid decrease in insulin resistance, despite a prolonged serum diltiazem elimination half-life. Diltiazem is a lipophilic cardiotoxic drug, which could be sequestered in an expanded plasma lipid phase. The mechanism of action of ILE is not known, including its role in insulin resistance and myocardial metabolism in calcium-channel blocker poisoning.

PMID:
21088599
DOI:
10.1097/MEJ.0b013e32834130ab
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center